Arkansas, 2012

Hail in Arkansas, April 30, 2012

April 30, 2012 · NWS LZK · 2 events in 2 counties and zones

The arrival of an area of low pressure aloft triggered isolated instances of hail on the 30th, during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The arrival of an area of low pressure aloft triggered isolated instances of hail on the 30th, during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 30, 1:46 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 30, 1:46 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
246 PM CDT MON APR 30 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CURRENT SURFACE DATA SHOWS THAT THE FRONTAL BOUNDARY TO THE
NORTHWEST OF ARKANSAS HAS MOVED BACK TOWARD THE PLAINS. OUTFLOW
FROM MORNING CONVECTION HAS TOUCHED OFF ADDITIONAL SHOWERS AND
THUNDERSTORMS IN THE CENTRAL THIRD OF THE STATE THIS AFTERNOON.
NOT EXPECTING ANY WIDESPREAD OR EVEN ORGANIZED SEVERE WEATHER WITH
THIS...THOUGH A MARGINALLY STRONG STORM ISN/T OUT OF THE QUESTION
BEFORE SUNSET.

ADDITIONAL SHOWERS/STORMS WILL BE POSSIBLE ACROSS THE NORTHERN
HALF OF THE AREA TONIGHT...AS AN IMPULSE MOVES THROUGH IN THE MEAN
FLOW. ANY REMAINING CONVECTION FROM THIS SYSTEM SHOULD DIMINISH
DURING THE MORNING TUESDAY.

BIGGER STORY FOR THE SHORT TERM WILL BE THE WARM WEATHER. UPPER
RIDGE WILL STRENGTHEN OVER THE AREA...WHICH WILL ENHANCE
SUBSIDENCE. SOUTHERLY/SOUTHWEST WINDS WILL KEEP WARM AIR FLOWING
INTO THE REGION. THE END RESULT WILL BE SEVERAL DAYS OF
TEMPERATURES MOSTLY IN THE 80S TO NEAR 90 DEGREES.
&&

.LONG TERM...FRIDAY THROUGH MONDAY
AN UPPER RIDGE WILL BE OVER THE EASTERN THIRD OF THE COUNTRY TO
BEGIN THE PERIOD. AN UPPER LOW IS EXPECTED TO MOVE ONSHORE IN THE
NORTHWEST EARLY SATURDAY. HOWEVER...WITH THE RIDGE BUILDING IN THE
EAST THE LOW WILL BE BLOCKED AND WILL NOT MOVE FAR INLAND.

SURFACE HIGH PRESSURE WILL BE JUST SOUTHEAST OF ARKANSAS THROUGHOUT
THE PERIOD. INCLUDED SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS FOR
FRIDAY AND SATURDAY AS A COUPLE OF SHORT WAVES MOVE THROUGH THE
AREA. THE UPPER RIDGE SHOULD BE STRONG ENOUGH SUNDAY AND MONDAY TO
HOLD OFF ANY PRECIPITATION. WARM TEMPERATURES ARE EXPECTED THROUGH
THE LONG TERM PERIOD...AROUND 10 DEGREES ABOVE NORMAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     64  85  65  86 /  40  20  10  10
CAMDEN AR         66  88  66  87 /  30  10  10  10
HARRISON AR       63  84  64  87 /  40  20  10  10
HOT SPRINGS AR    66  87  68  87 /  30  10  10  10
LITTLE ROCK   AR  67  88  68  89 /  40  10  10  10
MONTICELLO AR     66  90  67  89 /  30  10  10  10
MOUNT IDA AR      65  85  66  86 /  30  10  10  10
MOUNTAIN HOME AR  62  85  64  87 /  40  20  10  10
NEWPORT AR        67  86  67  87 /  40  20  10  10
PINE BLUFF AR     66  87  66  87 /  30  10  10  10
RUSSELLVILLE AR   63  87  63  88 /  40  10  10  10
SEARCY AR         63  85  62  85 /  40  10  10  10
STUTTGART AR      66  87  67  87 /  40  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...51
Hazardous weather outlook, Apr 30, 4:00 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON APR 30 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS ACROSS ARKANSAS TODAY...
RESULTING IN A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FOR MOST
LOCATIONS. WHILE THE THREAT OF ORGANIZED SEVERE WEATHER WILL BE
LIMITED...A FEW OF THE STRONGER STORMS COULD PRODUCE GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HIGH PRESSURE ALOFT WILL BUILD INTO THE REGION DURING THE PERIOD...
RESULTING IN MAINLY DRY AND UNSEASONABLY WARM CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

In the hours before

Special weather statement, Apr 30, 3:10 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
410 PM CDT MON APR 30 2012

ARZ053-054-062-302140-
CLARK AR-DALLAS AR-HOT SPRING AR-
410 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRING...EXTREME
NORTHWESTERN DALLAS AND NORTHEASTERN CLARK COUNTIES UNTIL 445 PM
CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY 7 REC AREA...OR NEAR DEGRAY LAKE...
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  DEGRAY LAKE...        DEGRAY LAKE SP...     CADDO VALLEY...
  MIDWAY...             FRIENDSHIP...         DONALDSON...
  DE ROCHE...           CENTRAL...            CANEY...
  WITHERSPOON...        SOCIAL HILL...        SAGINAW...
  OZAN POINT...         OLD DE ROCHE...       OAK BOWER...
  LOWER LAKE REC AREA...                      LAKEVIEW PARK...
  IRON MTN REC AREA...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 76 AND 96.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3442 9286 3415 9279 3416 9321 3428 9322
TIME...MOT...LOC 2110Z 264DEG 17KT 3423 9308

62
Special weather statement, Apr 30, 3:46 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
446 PM CDT MON APR 30 2012

ARZ054-055-302215-
GRANT AR-HOT SPRING AR-
446 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRING AND
WESTERN GRANT COUNTIES UNTIL 515 PM CDT...

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LANDERS...OR 8 MILES SOUTH OF MALVERN...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  TULL...               THIEL...              PRATTSVILLE...
  POYEN...              PERLA...              DOGWOOD...
  LONO...               GIFFORD...            FENTER...
  CENTRAL...            STEPHENS LAKE...      ROLLA...
  MALVERN MUNI ARPT...  LENHAM...             LANDERS...
  JENKINS FERRY...      HARP...               EBENEZER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3429 9290 3442 9268 3441 9262 3443 9263
      3446 9259 3446 9256 3445 9254 3420 9239
      3415 9272 3415 9281
TIME...MOT...LOC 2146Z 240DEG 17KT 3426 9275

62
Special weather statement, Apr 30, 4:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
515 PM CDT MON APR 30 2012

ARZ052-302245-
PIKE AR-
515 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE COUNTY UNTIL 545 PM
CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTH OF GRANDFIELD...OR 7 MILES
NORTHEAST OF DIERKS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  LAKE GREESON...       NARROWS DAM...        GLENWOOD...
  DAISY SP...           DAISY...              NEW HOPE...
  LODI...               LANGLEY...            KIRBY...
  WYLIE PICNIC AREA...  TWEEDLE MTN...
  STAR OF THE WEST REC AREA...
  SELF CREEK REC AREA...
  RIVERSIDE PICNIC AREA...                    REDLAND MTN...
  PIKEVILLE REC AREA... PARKER CREEK REC AREA...
  NARROWS DAM REC AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3435 9378 3434 9354 3418 9350 3410 9383
      3417 9383 3418 9392 3419 9393 3430 9394
TIME...MOT...LOC 2215Z 250DEG 12KT 3419 9390

62
Special weather statement, Apr 30, 4:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
517 PM CDT MON APR 30 2012

ARZ055-062-302245-
DALLAS AR-GRANT AR-
517 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT AND NORTHERN DALLAS
COUNTIES UNTIL 545 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR JENKINS FERRY...OR 11 MILES SOUTHWEST OF
SHERIDAN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SHERIDAN...           THIEL...              PRATTSVILLE...
  LEOLA...              DOGWOOD...            PRAGUE...
  BUNN...               STEPHENS LAKE...      SLABTOWN...
  SHERIDAN MUNI ARPT... MILLERVILLE...        LENHAM...
  JUNET...              JENKINS FERRY...      IVY...
  EBB...                DEER CREEK...         COX CREEK LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3424 9268 3429 9267 3445 9239 3427 9221
      3424 9222 3408 9259
TIME...MOT...LOC 2217Z 234DEG 17KT 3419 9252

62

The radar

The Western Arkansas radar (KSRX), 140 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pike

When
April 30, 4:55 PM CST
Where
Pike County, 2.11 mi SSE of Lake Greeson
Measured
0.75 in hail
Reported by
Public
Coordinates
34.152, -93.716

Hail fell at Swaha Lodge and Marina on Lake Greeson.

Hail, Jefferson

When
April 30, 5:26 PM CST
Where
Jefferson County, Sulphur Spgs
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.180, -92.130

Hail up to quarter size fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368350, 368351.